Carbohydrates, Sleepiness, Insulin and Diabetes (Making the Connection)

MAYS
By MAYS Latest Reply 2012-07-06 07:09:31 -0500
Started 2012-07-06 07:09:31 -0500

Have you ever wondered "Why" you may get so sleepy after consuming a meal high in carbohydrates?

Tryptophan and Serotonin!

When you consume a meal that's heavy in carbohydrates, your body responds by releasing insulin. Insulin is a hormone that, when released into the blood stream, lowers the concentration of most amino acids. The one amino acid that doesn't decrease in response to insulin is tryptophan, which is converted in the brain to serotonin. When insulin lowers the concentrations of other amino acids, tryptophan is able to pass into the brain more readily. Via this mechanism, the consumption of carbohydrates can prompt serotonin production, according to Columbia University's Health Q&A Internet Service.

http://www.diabeticconnect.com/news-articles/...

Sleep-Inducing Chemicals:

Simple carbohydrates boost levels of sleep-inducing chemicals in your body. Some simple carbs also contain a chemical called tryptophan. Tryptophan is the amino acid that the body uses to make serotonin. Serotonin slows down the nerve traffic in your brain causing you to become more relaxed. When insulin removes sugar from your bloodstream it also removes other amino acids that compete with tryptophan. The overall effect of making tryptophan more available to the brain can make you tired and help you sleep.

http://www.diabeticconnect.com/news-articles/...

Conclusion:

Foods that elevate serotonin levels tend to be whole foods. If you're looking for a serotonin boost, strive for a balance of minimally processed foods. Be sure you're eating a reasonable amount of carbs along with your protein-rich foods. Too few carbs will inhibit the brain's ability to access the tryptophan it needs to make serotonin. Too many carbs —- especially the refined types like sugar and white rice —- will give you too many calories and can also make you crash after the simple carbs burn away, leaving you feeling worse after a few hours.

http://www.diabeticconnect.com/news-articles/...

~Mays~


No replies